Iowa, 2004

Hail in Iowa, August 1, 2004

August 1, 2004 · NWS DMX · 1 event in 1 county or zone

A scattered area of thunderstorms developed over Iowa during the early morning hours. For the most part the storms were well below severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A scattered area of thunderstorms developed over Iowa during the early morning hours. For the most part the storms were well below severe levels. One storm did become severe in south central Iowa in Decatur County. Nickle size hail was recorded in Decatur City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 1, 3:55 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 3:55 AM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT SUN AUG 1 2004

.SHORT TERM...(TODAY-TUE NIGHT)
VERY DIFFICULT FORECAST WITH CONVECTIVE TRENDS AND SVR WX POTENTIAL
THE MAIN CONCERNS. IN THE NEAR TERM...TRENDED SHOWERS AND ISOLD
THUNDER OUT OF THE CWA THIS MORNING. WITH ANOTHER S/W TO MOVE
ACROSS THE STATE TODAY...I HELD ON TO LOW POPS OVER THE NORTH HALF
THIS MORNING THROUGH THE MIDDAY HOURS...AND THERE ARE ALREADY ISOLD
STORMS RE-DEVELOPING OVER THE NORTH. THE ETA RE-ESTABLISHES THE WARM
FRONT ACROSS NORTHERN IOWA THIS AFTERNOON...FARTHER SOUTH THAN THE
GFS. IMPACTS OF MESOSCALE CONVECTIVE OUTFLOW PUSHING INTO SRN IA
ATTM WILL ALSO BEAR WATCHING TODAY. OVERALL...SIDED WITH THE ETA
SCENARIO FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. STRONG
INSTABILITY AND SHEAR NEAR WARM FRONT POSE A THREAT FOR ALL MODES OF
SEVERE WEATHER LATE THIS AFTERNOON IN NW IA...WITH THE THREAT LIKELY
EVOLVING INTO AN MCS DIVING SOUTH ACROSS THE STATE OVERNIGHT WITH
WIND AND HEAVY RAIN THE MAIN THREATS. KEPT CHC POPS IN THE FAR NORTH
FOR MONDAY...ALTHOUGH MONDAY NIGHT LOOKS MORE FAVORABLE FOR ANOTHER
ROUND OF SEVERE WEATHER. ADDITIONAL BOUTS OF SEVERE STORMS WILL ALSO
BE POSSIBLE TUESDAY AFTERNOON AND NIGHT. WITH THE UNCERTAINTY GIVEN
PREVIOUS DAYS CONVECTION/OUTFLOW...I ESSENTIALLY STAYED CLOSE TO
GOING FORECAST DURING THESE PERIODS. MUCH ADVERTISED WARM-UP BEGINS
TODAY WITH READINGS IN THE MID 80S TO LOWER 90S THROUGH TUESDAY.

&&

.LONG TERM...(WED-SAT)
ONLY MINOR CHANGES TO GOING FORECAST. LOW CHC POPS CONTINUE FOR WED
INTO THURS ALONG EDGE OF BEST MOISTURE FEED OVER W/SW COUNTIES. NEXT
CHC OF STORMS ON SATURDAY AS FRONT MOVES THROUGH THE REGION. TEMPS
WILL REMAIN SEASONABLY WARM THRU PERIOD AND KEPT READINGS SLIGHTLY
ABOVE MEX GUIDANCE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

KINNEY
Hazardous weather outlook, Aug 1, 5:13 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
613 AM CDT SUN AUG 1 2004

IAZ004>007-015>017-023>026-033>036-044>047-021100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
613 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
NORTH AND WEST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING. EXPECT HEAVY
DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO QUARTER SIZE...
BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM REDEVELOPMENT IS
EXPECTED LATE THIS AFTERNOON...ACROSS AREAS FROM MASON CITY TO
POCAHONTAS. A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED INITIALLY...
WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL
POSSIBLE. INDIVIDUAL CELLS ARE EXPECTED TO EVOLVE INTO A THUNDERSTORM
COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND
OVERNIGHT HOURS...WITH THE MAIN THREATS BEING DAMAGING STRAIGHT LINE
WINDS AND HEAVY RAINFALL. THE MOST FAVORED TIME FOR SEVERE WEATHER IS
BETWEEN 4 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND TONIGHT.

IAZ027-028-037>039-048>050-057>062-070>075-081>086-092>097-021100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
613 AM CDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
SOUTH AND EAST OF A LINE FROM CARROLL...TO BOONE...TO HAMPTON.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE EAST ACROSS THE AREA THIS MORNING.
EXPECT HEAVY DOWNPOURS...GUSTY WINDS...AND POSSIBLY HAIL UP TO
PENNY SIZE...BEFORE STORMS WEAKEN BY MID MORNING. THUNDERSTORM
REDEVELOPMENT IS EXPECTED LATE THIS AFTERNOON IN THE WATERLOO AREA. A
FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE INITIALLY...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE.
INDIVIDUAL CELLS ARE EXPECTED TO QUICKLY EVOLVE INTO A THUNDERSTORM
COMPLEX THAT WILL MOVE SOUTH ACROSS IOWA DURING THE EVENING AND
OVERNIGHT HOURS...AFFECTING AREAS FROM AMES TO MARSHALLTOWN...AND
THEN LOCATIONS ALONG AND SOUTH OF INTERSTATE 80.  THE MAIN THREATS
WILL BE DAMAGING STRAIGHT LINE WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON
AND NIGHT...AND AGAIN LATE TUESDAY AFTERNOON INTO WEDNESDAY.
ADDITIONAL SEVERE WEATHER IS POSSIBLE...WITH THE MOST FAVORED AREAS
LARGELY DEPENDENT ON THE PREVIOUS DAYS STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

KINNEY

The radar

The Des Moines radar (KDMX), 111 km away, was scanning. The volume nearest the first event began at 14:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Decatur

When
August 1, 8:27 AM CST
Where
Decatur County, Decatur City
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -93.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411487.